Ibuprofen Ingestion in Ferrets: 43 Cases January 1995–March 2000)
Article first published online: 1 JUL 2007
Journal of Veterinary Emergency and Critical Care
Volume 11, Issue 1, pages 53–58., March 2001
How to Cite
Richardson, J. A. and Balabuszko, R. A. (2001), Ibuprofen Ingestion in Ferrets: 43 Cases January 1995–March 2000). Journal of Veterinary Emergency and Critical Care, 11: 53–58.. doi: 10.1111/j.1476-4431.2001.tb00062.x
- Issue published online: 1 JUL 2007
- Article first published online: 1 JUL 2007
- Key Words ibuprofen;
- non-steroidal anti-inflammatory drugs;
Objective: To summarize typical clinical signs, characterize the anticipated course of action, and give treatment recommendations for ibuprofen ingestion in ferrets.
Design: Retrospective study
Patients: Records of 43 cases of ibuprofen ingestion in ferrets that were reported between January 1996-March 2000, to the ASPCA Animal Poison Control Center (APCC).
Measurements and Main Results: Twenty-seven (93.1%) ferrets that had ingested ibuprofen developed neurologic signs, such as depression, coma, ataxia, recumbency, tremors, and weakness. In addition, 16 cases (55.2%) had one or more GI effects including anorexia, vomiting, retching or gagging, diarrhea, and melena. Polydipsia, polyuria, dysuria, renal failure, weight loss, shallow breathing, metabolic acidosis, dehydration, and hypothermia were also reported. Death was reported in 4 cases. The lowest dose associated with death was 220 mg/kg.
Conclusion: Data in this study indicate that clinical signs of ibuprofen toxicosis in ferrets are more severe than those expected at similar dosages in dogs. The reason for this difference is poorly understood since the pathophysiology of ibuprofen is relatively unknown in ferrets. The onset of clinical signs appeared to occurr soon after ingestion and the toxic effects in ferrets typically involve the CNS, GI and renal systems. Treatment for ibuprofen toxicosis in the ferret includes stabilization, gastrointestinal decontamination, fluid diuresis, GI protection, and supportive care.(J Vet Emerg Crit Care 2001; 11(1):53–59)